Mississippi, 2022

Drought in Mississippi, August 1 to 30, 2022

August 1 to 30, 2022 · NWS MEG · 11 events in 11 counties and zones

Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Mississippi. The drought created stress on crops including corn and soybeans which led to lower yields.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Mississippi. The drought created stress on crops including corn and soybeans which led to lower yields. Rainfall during the month of August gradually improved conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1146 PM CDT Sun Jul 31 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 849 PM CDT Sun Jul 31 2022/

UPDATE...

Showers will continue across portions of Northern Mississippi for
the next few hours. Expect rain chances to increase in the early
morning hours, with the southern portion of the CWA seeing the
most rain. Tomorrow will end the streak of rain and cooler
weather, as a stalled front retreats north, bringing heat and
humidity back to the region. Rain chances will die down for the
remainder of the week, but cannot rule out scattered afternoon
thunderstorms. Edited overnight temperatures to match latest obs,
but rest of forecast remains on track.

ANS

DISCUSSION.../issued 324 PM CDT Sun Jul 31 2022/

As expected today has been our rainiest day of all the recent
rainy days across the Midsouth. Many areas southwest of Memphis
and south of the Interstate 40 corridor have gotten 2-4 inches
with nearly 5 inches in western Phillips county Arkansas. Also as
expected, high temperatures have been curbed across most of the
Midsouth. Most of the region saw highs in the low to middle 80s
although near and south Of Tupelo it did reach 89-90 degrees.

Rain and thunderstorms should diminish in intensity and coverage
this evening but a weak midlevel disturbance is expected to
reinvigorate storms again before sunrise. Tomorrow, rain showers
will slowly decrease in coverage from west to east with little to
no precipitation expected by sunset. Additional rainfall totals
tonight and tomorrow probably won't exceed one half of an inch on
a county basis although smaller areas could see higher amounts.

A relatively weak 591dm ridge will build in over the Midsouth by
the middle of the work week.  High temperatures Tuesday and
Wednesday don't look quite as hot as they did a few model runs
ago, but we still may need a heat advisory west of the Mississippi
River. Due to the weaker ridge we expect at least a few showers
and thunderstorms each day. organized strong to severe storms do
not look likely, although as most Midsoutherners know any
thunderstorm this time has the potential to produce lots of
dangerous lightning, gusty wind and locally heavy rainfall.

Guidance has been pretty consistent on bringing another cold front
into the Midsouth late Thursday or Friday. it probably time to
start factoring this feature into the forecast even though
confidence is low that it will make it. Will lower temperatures a
bit Thursday into the weekend and raise pops to the 20-30% range.

30

&&

.AVIATION...

Some scattered low clouds cover areas north of I-40 attm. Some
concern about whether these clouds will expand or lift north out
of the area. The latest HRRR does hang some IFR cigs across the
aforementioned area so will add a tempo for IFR cigs through 10z
at KMKL and KJBR. Another disturbance moving through late tonight
into Monday morning will kick off some more SHRAs and TSRAs. This
feature should push east of the area Monday afternoon. Light
south winds will become SW at 8-14 kts with some gusts across the
Delta Monday afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 31, 2:56 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
356 PM CDT Sun Jul 31 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
356 PM CDT Sun Jul 31 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected with locally
heavy rainfall. Localized flooding could be an issue due to
training and slow moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat will return to the Midsouth by the middle of the work week.
Heat advisories may be needed as heat indices meet or exceed 105
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Alcorn

When
August 1, 12:00 AM CST to August 16, 6:00 AM CST
Where
Alcorn forecast zone
Reported by
Drought Monitor
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the middle of August.

Drought, Benton

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Tippah

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Tippah forecast zone
Reported by
Drought Monitor
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Prentiss

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Prentiss forecast zone
Reported by
Drought Monitor
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Itawamba

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Monroe

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Chickasaw

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Tishomingo

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Tishomingo forecast zone
Reported by
Drought Monitor
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Union

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Pontotoc

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

Drought, Lee

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought conditions gradually improved by the end of August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054344, 1054346, 1054347, 1054348, 1054349, 1054350, 1054351, 1054352, 1054353, 1054354, 1054355.